Alert archive / Maine / Beach Hazards Statements in 2024

Beach Hazards Statement 16, NWS Caribou, ME

July 26, 2024Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 26, 2024, 8:05 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 27, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2024, 8:05 PM EDT (00:05 UTC)
In effect from
Jul 27, 2024, 8:00 AM EDT
Expired
Jul 27, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2024-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2024-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

466 
WHUS41 KCAR 270005
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
805 PM EDT Fri Jul 26 2024

MEZ029-030-271200-
/O.NEW.KCAR.BH.S.0016.240727T1200Z-240728T0000Z/
Coastal Hancock-Coastal Washington-
805 PM EDT Fri Jul 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT....The warm air temperatures in the upper 70s may cause 
  people to underestimate the dangers of the very cold water 
  temperatures. Water temperatures are currently only in the upper
  50s to near 60 degrees along the Hancock County coast and low 
  to mid 50s along the Washington County coast.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia to
  anyone immersed in the water. Anyone on boats or paddlecraft
  should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
1 follow-up statement
498 
WHUS41 KCAR 270841
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
441 AM EDT Sat Jul 27 2024

MEZ029-030-280000-
/O.CON.KCAR.BH.S.0016.240727T1200Z-240728T0000Z/
Coastal Hancock-Coastal Washington-
441 AM EDT Sat Jul 27 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the upper 70s to around 80
  may cause people to underestimate the dangers of the very cold 
  water temperatures. Water temperatures are currently only in the
  upper 50s to near 60 degrees along the Hancock County coast and
  low to mid 50s along the Washington County coast.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...The cold temperatures can quickly cause hypothermia 
  to anyone immersed in the water. Anyone on boats or 
  paddlecraft should use extreme caution to avoid this threat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 26, 7:34 PM EDT, 31 minutes earlier.

Area forecast discussion, Jul 26, 7:34 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
734 PM EDT Fri Jul 26 2024

.SYNOPSIS...
High pressure will build in from the west tonight, then cross
the region through the weekend. High pressure then slowly exits
across the Maritimes early next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
7:34 PM Update...Updated the Aviation section to reflect the
00z TAFs. Otherwise, no changes with this update.

Previous Discussion... Surface high pressure will continue to
settle across the region tonight and Saturday. For tonight,
vorticity models show a weak vort max over the Central
Highlands. With the lift from the higher terrain and NW flow,
isolated showers are expected over the central region. These
will quickly dissipate with the loss of heating and upper level
support. Temps will be in the low to mid 50s with clear skies
and light wind. By Saturday, surface high pressure will remain
in the area while the upper level trof becomes a closed low.
This will keep high temps in the low 80s for the day with light
SW winds.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
The weather will be quiet for the end of the weekend through
the early part of next week, as high pressure remains overhead.
Temperatures are expected to be on the warm side, but not
anomalously warm with 500 hPa heights in the 580s. Skies will
remain mostly clear through the weekend, with some uncertainty
on Monday as a cutoff low potentially moves northward over the
region. Although the low will still be approaching on Monday,
upper level clouds may increase ahead of the main low, which
would decrease daytime temperatures. Therefore, a little more
spread in the model solutions exist for high temps in particular
on Monday. Chose to go with the NBM for temperatures today, but
this solution is a little warmer for daytime highs and a little
lower for nighttime lows, so temps may moderate as we move
forward in time.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
On Monday night, the low pressure system to our south will
finally shift into a location where it begins to affect the
weather across the area. As winds become more southerly,
increasingly warm moist air will move over the region,
increasing the chances for fog over the waters starting Tuesday
morning. On Tuesday, showers will spread across the area as the
pattern becomes more unsettled for the rest of the week. On
Wednesday, a more significant trough will approach from the
west, bringing periods of heavier precipitation through Friday.
The best chances for thunderstorms this week will be on
Thursday and Friday since the upper level support will be more
robust with the western trough. Temperatures will continue to
rise through the week with southwesterly winds ahead of the
trough, reaching the mid to upper 80s by Friday.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: Mainly VFR conditions for tonight and Saturday. Low
chance of IFR or lower towards daybreak at Aroostook Terminals
with BCFG. Not enough confidence to include in 00z TAFs. Light
and variable winds for tonight and Saturday.

SHORT TERM:

Saturday night through Monday night...VFR. Variable winds 5 to
10 knots Saturday through Saturday night. South/southwest winds
5 to 10 knots Sunday through Monday night.

Tuesday...Variable conditions with any fog early. Otherwise,
generally VFR. Possible MVFR in the afternoon in showers. South
winds 10 to 15 knots.

Tuesday night through Wednesday...Possible IFR in fog overnight,
primarily at southern TAFs. VFR tempo MVFR during the day in
showers and possible thunderstorms. South winds 10 to 15kts
becoming southwest.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA conditions for
tonight and Saturday.

SHORT TERM:
Winds and seas will remain below SCA conditions through the
period. Potential for marine fog increases beginning Tuesday
morning through the end of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Clark/LaFlash
Short Term...LF
Long Term...LF
Aviation...Clark/LaFlash/LF
Marine...Clark/LaFlash/LF
Hazardous weather outlook, Jul 26, 3:03 PM EDT, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
303 PM EDT Fri Jul 26 2024

MEZ001>006-010-011-015>017-031-032-271915-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
303 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine, Interior DownEast Maine, North
Woods Maine and Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-271915-
Coastal Hancock-Coastal Washington-
303 PM EDT Fri Jul 26 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-271915-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
303 PM EDT Fri Jul 26 2024

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.